Wyoming, 2024

Damaging Winds in Wyoming, June 27, 2024

June 27, 2024 · NWS UNR · 3 events in 2 counties and zones

Strong to severe thunderstorms tracked east-northeast across northern portions of northeast Wyoming, producing wind gusts to around 70 mph in some areas. Devils Tower National Monument was hit particularly hard by the storms, with numerous trees downed and damaged in the park.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Strong to severe thunderstorms tracked east-northeast across northern portions of northeast Wyoming, producing wind gusts to around 70 mph in some areas. Devils Tower National Monument was hit particularly hard by the storms, with numerous trees downed and damaged in the park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 1:12 PM MST, 2 hours 53 minutes earlier. Its key messages:

  • Enhanced risk (level 3 of 5) for severe storms across much of western and south central SD this afternoon and evening as a cold front and upper level system approach the region. Slight risk (level 2 of 5) for severe storms across northeast WY.
  • Cooler, drier, and breezy Friday and Saturday.
  • Warming up for Sunday and early next week, with daily chances for showers and thunderstorms in many areas.
Area forecast discussion, Jun 27, 1:12 PM MST, 2 hours 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
212 PM MDT Thu Jun 27 2024

.KEY MESSAGES...

- Enhanced risk (level 3 of 5) for severe storms across much of western
  and south central SD this afternoon and evening as a cold front
  and upper level system approach the region. Slight risk (level
  2 of 5) for severe storms across northeast WY.

- Cooler, drier, and breezy Friday and Saturday.

- Warming up for Sunday and early next week, with daily chances for
  showers and thunderstorms in many areas.

&&

.DISCUSSION...(This Evening Through Thursday)
Issued at 212 PM MDT Thu Jun 27 2024

Current surface analysis shows low pressure over southeastern MT,
with warm front extending southeast across western SD into NE, a
surface trough/dryline across far eastern WY, and a cold front
trailing southwest from the low into north central and northwest
WY. Upper level analysis shows trough moving over the northern
Rockies, with low across southern AB. Very warm conditions are in
place across much of the area this afternoon, mostly 80s and lower
90s. Southerly winds across the SD plains are bringing 60s
dewpoints into the area, with 70s over south central SD. West to
southwest winds are developing across northeast WY behind the
dryline, bringing drier low level air into that area. KUDX radar
showing showers and storms slowly developing across the Black
Hills area and far northeast WY, near and a bit ahead of the
dryline. Regional radars show more robust activity further
northwest across central MT now with stronger energy tracking
across the region.

There remains good potential for an active late afternoon and early
evening across at least portions of the forecast area as low
pressure moves east-southeast into the area, along with the dryline
and cold front. MLCAPE values are highest to the east of the Black
Hills, especially from northwest to south central SD, where values
of 1000 to around 2000 j/kg are noted. CIN is decreasing soonest
across the Black Hills and northeast WY where storms have been
developing. Better forcing aloft will be across eastern MT into ND
and northern SD later this afternoon and evening, along with more
favorable shear. This is where the best potential for robust storm
development is expected, but good potential for at least isolated
supercells and some organized development is still there to the
south across far northeast WY and southwest/south central SD. Some
of the latest CAMS suggest two areas/complexes of storm development.
One moving across northwest SD with activity coming across eastern
MT/western ND and another further south from the Black Hills to
south central SD. Large hail and damaging wind gusts will be the
biggest threats from severe storms, with wind likely becoming a
bigger threat with time late today into the evening. A tornado or
two is a possibility as well, especially across northwest SD and
possibly further south/southeast toward south central SD with any
discrete supercells. Activity should move quickly eastward,
especially late today and this evening, helping to increase the wind
threat. Severe threat should shift east of the area and diminish
some by late evening as trailing cold front pushes through the area
tonight.

Cooler and breezy conditions will be in place Friday with temps back
to near average levels, mostly mid 70s to lower 80s. Upper trough
will pass across the northern Plains/south central Canada Friday and
Friday night, with some chances for mostly afternoon and evening
showers and thunderstorms. Buoyancy is expected to be minimal across
most of the area, but MUCAPE values to near 500 j/kg are progged
across portions of far southwest into south central SD, so a strong
storm or two would be possible with any development in those areas.
A secondary cold front will push through at least northern/eastern
portions of the forecast area Friday night, with gusty winds
possible north and east of the Black Hills. Saturday looks to be a
dry and cool day behind the exiting system, with highs mostly in the
mid 60s to mid 70s and decreasing winds. A few showers and storms
could develop late Saturday night into Sunday morning across eastern
areas as southerly low level jet develops to the east of the Black
Hills.

Ridge building in from the west should bring a quick warm up for
northeast WY and most of western SD on Sunday. Highs will range from
the upper 70s over south central SD to the 90s over northeast WY. As
ridge shifts east late Sunday and Sunday night, developing
southwesterly flow aloft will bring increases in shower and
thunderstorm chances for later Sunday and at least the first part of
next week. Northern stream trough will move across the Rockies and
into the northern Plains Monday into Tuesday. At this time, there
looks to be potential for strong to severe storms across at least
portions of the area later on Sunday and again on Monday. Looking
ahead to the Independence Day holiday period, near zonal flow aloft
would bring near to slightly above average temperatures, with the
potential for at least isolated thunderstorms at times with any
disturbances that pass through the region.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Friday)
Issued At 1034 AM MDT Thu Jun 27 2024

Strong/severe thunderstorms will develop over northeastern
WY/northwestern SD after 20-22z today and spread east, some of
which will contain hail and gusty erratic winds as well as IFR
conditions. Otherwise, VFR conditions are expected.

A period of gusty, northwest winds will develop after 04-05z
tonight, especially over the plains just to the east of the Black
Hills where gusts of up to 35kt are possible. Winds will diminish
by 12z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...26
AVIATION...Wong
Hazardous weather outlook, Jun 27, 3:26 AM MST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
426 AM MDT Thu Jun 27 2024

SDZ001-002-012>014-024>032-041>044-046-047-072>078-WYZ056-057-059-
060-281300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-Bennett-Mellette-Todd-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Oglala Lakota-
Southern Jackson-Southern Perkins-Western Crook-
Wyoming Black Hills-Newcastle-Northeastern Crook-
426 AM MDT Thu Jun 27 2024 /526 AM CDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is an enhanced risk (level 3 of 5) of severe thunderstorms
today, meaning that numerous severe storms are possible. Primary
hazards include include 75 MPH wind gusts, 2 inch hail, and
tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances of thunderstorms will continue through the weekend,
some of which may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ049-WYZ054-055-058-281300-
Tripp-Northern Campbell-Southern Campbell-Weston County Plains-
426 AM MDT Thu Jun 27 2024 /526 AM CDT Thu Jun 27 2024/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include 75 MPH wind gusts, 2 inch hail, and tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily chances of thunderstorms will continue through the weekend,
some of which may be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 27, 1:47 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Rapid City SD
247 PM MDT Thu Jun 27 2024

SDZ026-028-031-072-073-272130-
Pennington Co Plains SD-Central Black Hills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD-
Rapid City SD-
247 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEADE AND CENTRAL
PENNINGTON COUNTIES THROUGH 330 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hisega, or 7 miles west of Rapid City, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Rapid City, Rapid Valley, Ellsworth Air Force Base, Box Elder, Black
Hawk, Johnson Siding, Hisega, Caputa, Pactola Reservoir, Rapid City
Airport, Bear Country, Hart Ranch, Black Gap, Reptile Gardens, and
Sheridan Lake.

This includes Interstate 90 in South Dakota between Mile Markers 53
and 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.

&&

LAT...LON 4398 10349 4410 10352 4423 10301 4394 10296
TIME...MOT...LOC 2046Z 263DEG 21KT 4406 10339

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wong
Special weather statement, Jun 27, 2:26 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Rapid City SD
326 PM MDT Thu Jun 27 2024

SDZ024-025-072-073-272215-
Northern Black Hills SD-Northern Foothills SD-
Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD-
326 PM MDT Thu Jun 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEADE AND
NORTHEASTERN LAWRENCE COUNTIES THROUGH 415 PM MDT...

At 326 PM MDT, Doppler radar was tracking a strong thunderstorm over
Sturgis, moving east at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Sturgis, Whitewood, Apple Springs, Bear Butte State Park, and Fort
Meade.

This includes Interstate 90 in South Dakota between Mile Markers 23
and 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central South Dakota.

&&

LAT...LON 4436 10366 4452 10366 4459 10306 4428 10307
TIME...MOT...LOC 2126Z 268DEG 26KT 4441 10356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Wong
Local storm report, Jun 27, 2:35 PM MST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
335 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     Hail             1 SSW Sturgis           44.40N 103.52W
06/27/2024  E1.00 inch       Meade              SD   Public

            mPING report

&&

JJ
Special weather statement, Jun 27, 3:41 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
441 PM MDT Thu Jun 27 2024

WYZ054-056-272330-
Northern Campbell WY-Western Crook WY-
441 PM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN CAMPBELL AND
NORTHWESTERN CROOK COUNTIES THROUGH 530 PM MDT...

At 440 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northeast of Broadus to 15 miles east
of Lake De Smet. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Spotted Horse around 450 PM MDT.
  Recluse around 500 PM MDT.

Other locations in the path of these storms include Echeta.

This includes Interstate 90 in Wyoming between Mile Markers 96 and
97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4499 10603 4500 10504 4499 10503 4420 10600
      4420 10602
TIME...MOT...LOC 2240Z 285DEG 37KT 4558 10508 4448 10644

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Helgeson
Local storm report, Jun 27, 3:51 PM MST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
451 PM MDT Thu Jun 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Gst     1 N Hereford            44.40N 102.88W
06/27/2024  E70 mph          Meade              SD   Trained Spotter

&&

Schultz
Special weather statement, Jun 27, 3:54 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
454 PM MDT Thu Jun 27 2024

WYZ054>058-060-280000-
Northern Campbell WY-Wyoming Black Hills WY-Western Crook WY-
Southern Campbell WY-Northeastern Crook WY-Weston County Plains WY-
454 PM MDT Thu Jun 27 2024

...STRONG THUNDERSTORMS WILL IMPACT CAMPBELL...NORTHWESTERN WESTON
AND CROOK COUNTIES THROUGH 600 PM MDT...

At 453 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles southwest of Ekalaka to 11 miles
northeast of Fort Reno Historical Site. Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gillette, Moorcroft, Pine Haven, Hulett, Rawhide Mine, Eagle Butte
Mine, Cordero Rojo Mine, Dry Fork Mine, Hilight Gas Plant, Coal Creek
Mine, Caballo Mine, Reno Junction, Black Thunder Mine, Belle Ayr
Mine, Wyodak Mine, Buckskin Mine, Alva, Echeta, Oshoto, and Weston.

This includes Interstate 90 in Wyoming between Mile Markers 96 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Wyoming.

&&

LAT...LON 4500 10545 4500 10417 4364 10506 4389 10601
      4423 10602
TIME...MOT...LOC 2253Z 289DEG 41KT 4568 10482 4395 10608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Helgeson

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 27, 4:05 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
44.460, -105.846

Thunderstorm Wind, Campbell

When
June 27, 4:18 PM MST
Where
Campbell County, (Gcc)gillette Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
44.350, -105.540

Thunderstorm Wind, Crook

When
June 27, 4:57 PM MST
Where
Crook County, 1.01 mi NW of Devils Tower to Devils Tower
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
44.590, -104.715

Numerous trees downed and damaged within Devils Tower National Monument. Some trails within the park were closed for several days for cleanup, including the main trail around the monument.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194885, 1194884, 1194886.